Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 22, NWS Dodge City, KS

June 3, 2019Hamilton County, Kansas

NWS Dodge City, KS issued this flash flood warning at Jun 3, 2019, 4:55 PM MDT for Hamilton County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2019, 4:55 PM MDT (22:55 UTC)
Expired
Jun 3, 2019, 8:00 PM MDT
In force
3 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 141 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2025 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

419 
WGUS53 KDDC 032255
FFWDDC
KSC075-040200-
/O.NEW.KDDC.FF.W.0022.190603T2255Z-190604T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
455 PM MDT Mon Jun 3 2019

The National Weather Service in Dodge City has issued a

* Flash Flood Warning for...
  Northwestern Hamilton County in southwestern Kansas...

* Until 800 PM MDT.

* At 453 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Radar estimated that two inches 
  of rain have already fallen. Flash flooding is expected to begin 
  shortly.

* Flash flooding will remain over mainly rural areas of northwestern
  Hamilton County.

Additional rainfall amounts of around one inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3818 10181 3805 10180 3802 10183 3806 10200
      3816 10198

$$

RBURG
1 follow-up statement
462 
WGUS73 KDDC 040203
FFSDDC

Flash Flood Statement
National Weather Service Dodge City KS
803 PM MDT Mon Jun 3 2019

KSC075-040213-
/O.EXP.KDDC.FF.W.0022.000000T0000Z-190604T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hamilton KS-
803 PM MDT Mon Jun 3 2019

...THE FLASH FLOOD WARNING FOR NORTHWESTERN HAMILTON COUNTY HAS
EXPIRED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3818 10181 3805 10180 3802 10183 3806 10200
      3816 10198

$$

RBURG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 3, 12:41 PM MDT, 4 hours 14 minutes earlier.

Area forecast discussion, Jun 3, 12:41 PM MDT, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
141 PM CDT Mon Jun 3 2019

...Updated Long Term Discussion...

.SHORT TERM...(This afternoon through Tuesday)
Issued at 1141 AM CDT Mon Jun 3 2019

Southwest flow aloft over southwest Kansas with a deep upper level
low across the four corner region giving way to decent difluent
flow across the high plains allowing for exhaust for apparent
storms late this afternoon and evening. A short wave is expected
to propagate across the region this afternoon sparking off storms
over the Raton Mesa area and eastern Colorado before pushing
across the state line into Kansas by 5PM. These storms will
initiate due to strong daytime heating this afternoon and
geographical lift across the higher elevations of these areas
before pushing to lower elevations of the high plains into the
evening hours. Large scale forcing mechanisms look to be weak and
thus, these storms look like to be short lived if not dying off
before reaching far western Kansas with only general storms
pushing across the CWA and exiting before midnight. None the less,
with instability moderate in CAPE and mid level lapse rates with
clear skies allowing for ample warm up, hail could be the initial
risk before reaching the region before becoming mostly a wind
event as storms cluster up into a line. Beyond that, expect
afternoon high temperatures to swell into the mid to upper 80s
with near or at 90 for western counties along the Colorado state
line. Breezy south to southwest winds will diminish overnight due
to night time cooling with cloudy skies from the aforementioned
storms clearing out before midnight.

Tuesday morning low temperatures will start pretty mild in the
low to mid 60s as winds will stay relatively light due to a
weakened pressure gradient with high pressure extending in from
the north and northeast. Another round of storms look to develop
once again by mid afternoon across northeastern New Mexico and
southeastern Colorado before pushing into far western Kansas later
in the afternoon and evening time frame. With the upper level low
starting to push further east, expect another short wave to push
across the high plains. Coupled with divergent upper level
southwest flow and ample daytime heating and instability once
again, expect severe weather during this time frame with large
hail and damaging winds once again being the main threats. The
stronger low level jet as depicted today, will not be near as
strong tomorrow with this event, and thus, the growth of a much
larger scale look to be pretty diminished. These storms look to
push off out of the CWA again before midnight giving way to
clearing skies and weaker winds. Afternoon high temperatures
Tuesday afternoon will once again be in the mid to upper 80s with
overnight lows into Wednesday morning in upper 50s to mid 60s west
to east across the CWA.

.LONG TERM...(Tuesday night through Monday)
Issued at 127 PM CDT Mon Jun 3 2019

After another mild start, not as much of a warm up for Wednesday
only making it into the low to mid 80s for the majority of the CWA
behind the aforementioned shortwave from Tuesday evening and early
night. Another round of storms could be possible Wednesday
afternoon and evening with another shortwave, but with the upper
level low on the progression eastward, the severe impacts to be
more centered further east into central to eastern Kansas. General
thunderstorms expected for southwest Kansas but still could see
gustier winds and smaller size hail but the severe threats will
remain east. Similar conditions for Thursday with the severe
threat pushing further east into the Missouri River basin as the
aforementioned upper level low pushes further east before lifting
across the area and to the northeast Thursday night into Friday.
General thunderstorms still possible Thursday afternoon and
evening but severity not likely. Morning lows will be upper 50s to
low 60s with afternoon highs only in the 70s with increased cloud
clover due to the aforementioned low near overhead for the high
plains inhibiting a strong diurnal warm up.

A warming and drying trend in store to end the week on Friday and
into the weekend. An upper level ridge builds in across the
western United States due to strong confluent flow aloft with high
pressure extending across the surface for western Kansas. Morning
low temperatures will generally be in the upper 50s to mid 60s
with afternoon high temperatures pushing back into the 80s with
near 90 for Saturday as the warmest day of the long term outlook.

Another weak and dry cold front extends out of the Wyoming front
range that will drop temperatures back into the 70s for Monday and
the new work week. Moisture content looks to be dry and stable as
it passes through the area due to the northwest flow aloft and
downsloping surface flow. Expect dry conditions to continue into
the rest of the week with a good warm up in store with long term
outlooks indicating a dryer and warmer than average spell for the
10-15 day outlook. Even though rainfall amounts look to be not
near as much this week not seeing much more than an inch in most
areas of the CWA, sure will take what can get in the meantime
before the hot and dry summer time approaches in time for the
area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1132 AM CDT Mon Jun 3 2019

VFR conditions will prevail through the entire period for all
sites with breezy south to southwest winds between 10-15kts.
Storms look to develop across eastern Colorado this afternoon and
pushing eastward by 00Z for LBL and GCK, 02Z for DDC, and 04Z for
HYS. these will last only a couple hours before pushing east of
the sites and out of the CWA. By 14Z, clear skies and weaker
southwest winds with a weaker gradient across the CWA under the
influence of surface high pressure and weak upper level flow. No
other weather elements are expected nor forecasted until the next
cycle with more thunderstorm activity expected Tuesday afternoon
and evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  87  64  86  61 /  20  40  20  30
GCK  88  61  88  59 /  40  40  20  30
EHA  88  58  86  58 /  40  50  20  30
LBL  88  60  86  59 /  40  50  20  30
HYS  86  65  87  61 /  10  40  10  20
P28  85  65  86  65 /  10  40  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Lowe
LONG TERM...Lowe
AVIATION...Lowe
Hazardous weather outlook, Jun 3, 2:43 AM MDT, 14 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
343 AM CDT Mon Jun 3 2019

KSZ030-031-043>046-061>066-074>081-084>090-040845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
343 AM CDT Mon Jun 3 2019 /243 AM MDT Mon Jun 3 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to severe thunderstorms will be possible across portions of
west central and southwest Kansas late this afternoon and evening.
Quarter to golf ball size hail and damaging winds in excess of 60
mph will be possible. An isolated tornado or two cannot be ruled
out.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Elevated risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

Thunderstorms will be possible each day Tuesday through Thursday.
However, the potential for severe weather remains uncertain.

Days 2-7 Hazards
----------------
* Tuesday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk

* Friday
  No hazards.

* Saturday
  No hazards.

* Sunday
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in west central and southwest
Kansas generally after 4pm.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Jun 3, 2:03 PM MDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
303 PM CDT MON JUN 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1049 PM     TORNADO          1 NNE CIMARRON          37.82N 100.34W
05/26/2019                   GRAY               KS   NWS STORM SURVEY

            QLCS BASED TORNADO WITH A PATH LENGTH OF
            APPROXIMATELY 0.75 MILES.

1051 PM     TORNADO          1 N HOWELL              37.79N 100.18W
05/26/2019                   FORD               KS   NWS STORM SURVEY

            QLCS BASED TORNADO WITH A PATH LENGTH OF
            APPROXIMATELY 1.85 MILES.

1052 PM     TORNADO          4 ESE HOWELL            37.76N 100.11W
05/26/2019                   FORD               KS   NWS STORM SURVEY

            QLCS BASED TORNADO WITH AN APPROXIMATE PATH
            LENGTH OF 1.68 MILES.

1107 PM     TORNADO          6 SW WINDHORST          37.73N 99.72W
05/26/2019                   FORD               KS   NWS STORM SURVEY

            QLCS BASED TORNADO WITH AN APPROXIMATE PATH
            LENGTH OF 3.09 MILES.

1114 PM     TORNADO          2 N JETMORE             38.12N 99.90W
05/26/2019                   HODGEMAN           KS   NWS STORM SURVEY

            QLCS BASED TORNADO WITH AN APPROXIMATE PATH
            LENGTH OF 1.71 MILES.

1128 PM     TORNADO          1 W GRAY                38.16N 99.66W
05/26/2019                   HODGEMAN           KS   NWS STORM SURVEY

            QLCS BASED TORNADO WITH AN APPROXIMATE PATH
            LENGTH OF 1.27 MILES.

1200 AM     TORNADO          4 SW BYERS              37.75N 98.93W
05/27/2019                   PRATT              KS   NWS STORM SURVEY

            QLCS BASED TORNADO WITH AN APPROXIMATE PATH
            LENGTH OF 8.87 MILES.

&&
Special weather statement, Jun 3, 3:41 PM MDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
341 PM MDT Mon Jun 3 2019

KSZ061-032230-
Hamilton KS-
341 PM MDT Mon Jun 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON COUNTY
UNTIL 430 PM MDT...

At 340 PM MDT, Doppler radar was tracking a strong thunderstorm near
Coolidge, moving northeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Coolidge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3826 10199 3826 10160 3800 10193 3803 10202
TIME...MOT...LOC 2140Z 205DEG 10KT 3806 10196

LOWE
Special weather statement, Jun 3, 4:28 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Dodge City KS
428 PM MDT Mon Jun 3 2019

KSZ061-032315-
Hamilton KS-
428 PM MDT Mon Jun 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON COUNTY UNTIL
515 PM MDT...

At 428 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Coolidge, moving northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northern Hamilton
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern Kansas.

LAT...LON 3826 10190 3826 10154 3805 10185 3810 10198
TIME...MOT...LOC 2228Z 215DEG 25KT 3814 10188

LOWE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 3:41 PM MDTSpecial Weather StatementDDCHamilton49 min
Jun 3, 4:28 PM MDTSpecial Weather StatementDDCHamilton47 min
Jun 3, 5:23 PM MDTSpecial Weather StatementDDCMorton, Stanton52 min
Jun 3, 5:31 PM MDTSevere Thunderstorm WarningDDCHamilton, Stanton44 min

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.